Kentucky, 2002Flood in Kentucky, May 2, 2002
May 2, 2002 · NWS JKL · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 1, 1:55 PM EST, 10 hours 10 minutes earlier.
Area forecast discussion, May 1, 1:55 PM EST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT WED MAY 01 2002
LOT OF THINGS TO THINK ABOUT. CHALLENGES CENTER AROUND POPS AND
SVR/HVY RAIN THREAT. AT THIS TIME...IT APPEARS THAT THE BOUNDARY
THAT HAD MADE IT DOWN INTO THE CWA FROM THE N LAST NIGHT HAS MOVED
UP ALONG THE OH RIVER. THE WARM FRONT THAT WAS TO OUR S THIS MORNING
HAS SURGED N AND IS NOW LOCATED FROM THE CONFLUENCE OF THE OH AND MS
RIVERS TO JUST N OF LOZ AND OVER INTO SE NC. CONVECTION IS BEGINNING
TO FIRE JUST N OF THE FRONT NEAR NOSE OF 850 JET. MORE CONVECTION
SHOULD CONTINUE TO FIRE ALONG AND N OF THIS BOUNDARY TONIGHT WITH
GOOD ISENTROPIC LIFT OVER THE BOUNDARY ON STRENGTHENING LLJ. IT
APPEARS THAT THE NORTHERN PART OF THE CWA WOULD HAVE THE GREATEST
THREAT OF HVY RAIN AND SEVERE WEATHER FOR MOST OF THE NIGHT
DEPENDING ON HOW FAR NORTH THE WARM FRONT EVENTUALLY GETS. THEY WILL
BE CLOSEST TO SFC LOW TRACK AND UPPER LEVEL DYNAMICS WILL BE BEST
THERE. THERE ALSO APPEARS TO BE SOME THREAT TOMORROW OF SVR WX AND
LOCALLY HVY RAIN UNTIL THE FRONT CROSSES THE REGION. THE SFC COLD
FRONT WILL GRADUALLY CROSS THE REGION DURING THE DAY. WILL ALSO
MENTION RAIN HEAVY BOTH LATER TONIGHT AND ON THURSDAY AS PWS PEAK
NEAR 1.5. STORMS WILL BE RATHER PROGRESSIVE AND FLOOD THREAT SHOULD
BE MORE LOCALIZED.
FEEL THAT THE LOW WILL DEEPEN A LITTLE MORE AS SHORTWAVE DROPS DOWN
FROM THE NORTHERN PLAINS. THE PRESENCE OF THIS SHORTWAVE WILL
ENHANCE DIVERGENCE OVER THE REGION...ESPECIALLY TO OUR N...GIVING AN
ENHANCED HVY RAIN THREAT ALONG AND N OF THE OH RIVER. WITH THE
FAIRLY STRONG LOW...TIGHT PRESSURE GRADIENT WILL BE ACROSS THE
REGION AND WILL MENTION BREEZY LATER TONIGHT AND TOMORROW. THE AVN
SPEED SEEMED A BIT FAST AND HAVE NOT BOUGHT INTO IT. SOMETHING MORE
IN LINE WITH THE 12Z ETA LOOKS TO BE CLOSER TO REALITY.
HAVE KEPT IN CHANCE OF SHOWERS ON SAT AND ADDED SLIGHT CHANCE TO THE
N. WILL ALSO INTRODUCE CHANCE S AND SLIGHT CHANCE LATE FRI NIGHT. AS
FRONT STALLS TO OUR S...PM MCS DEVELOPMENT TO OUR SW APPEARS
REASONABLE WITH IT TRAVERSING INTO TN AND SKIRTING OUR SOUTHERN
COUNTIES.
EXTENDED...RIDGE BUILDS OVER THE EASTERN UNITED STATES...WITH HIGH
HEIGHTS AND 8H TEMPS IN THE +14 TO 16 C RANGE...HAVE GONE ABOVE MEX
NUMBERS FOR TUE AND WED. FRONT DROPPING DOWN FROM THE N WILL BRING
AN ENHANCED PRECIP CHANCE ON MON. WITH SEVERAL HARD TO TIME
DISTURBANCES ROTATING AROUND THE UPPER LEVEL RIDGE...AFTERNOON OR
EVENING SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY PARTICULARLY
FARTHER AWAY FROM THE CENTER OF THE RIDGE NEAR THE OH VALLEY.
WORK ZONES WILL BE OUT AS SDFOZFJKL BEFORE TOO LONG.
.JKL...SPS FOR ALL ZONES FOR THREAT OF SVR WX AND HVY RAIN.
PELTON
In the hours before
Local storm report, May 1, 7:17 PM EST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
817 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM EUBANK KY 2.75 INCH HAIL
05/01/02 PULASKI BASEBALL HAIL.
REPORTED BY LOCAL LAW
ENFORCEMENT.
JPLocal storm report, May 1, 9:17 PM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1017 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM LEVEL GREEN KY 2.75 INCH HAIL
05/01/02 ROCKCASTLE BASEBALL SIZE HAIL.
REPORTED BY LAW
ENFORCEMENT.
0828 PM OTTOWA KY 2.75 INCH HAIL
05/01/02 PULASKI BASEBALL SIZE HAIL.
VEHICLE DAMAGE.
REPORTED BY LAW
ENFORCEMENT
JPLocal storm report, May 1, 11:03 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
1203 AM EDT THU MAY 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM EUBANK KY 2.75 INCH HAIL
05/01/02 PULAKSI REPORTED BY 24 HOUR POINT.
0813 PM EUBANK KY UNKNOWN MPH TSTM WIND GUST
05/01/02 PULAKSI TREES DOWN. REPORTED BY 24
HOUR POINT.
0815 PM WOODSTOCK KY 4.50 INCH HAIL
05/01/02 PULASKI VEHICLE DAMAGE. REPORTED
BY EMS DIRECTOR.
0821 PM BRODHEAD KY 1.75 INCH HAIL
05/01/02 ROCKCASTLE REPORTED BY LAW
ENFORCEMENT
0847 PM ANNVILLE KY .75 INCH HAIL
05/01/02 JACKSON REPORTED BY 24 HOUR POINT.
0855 PM BUSH KY 1.25 INCH HAIL
05/01/02 LAUREL REPORTED BY HAM OPERATER
0915 PM MANCHESTER KY .88 INCH HAIL
05/01/02 CLAY REPORTED BY 24 HOUR POINT.
0922 PM ASHER KY .88 INCH HAIL
05/01/02 LESLIE REPORTED BY 24 HOUR POINT.
0922 PM BLEDSOE KY .88 INCH HAIL
05/01/02 HARLAN REPORTED BY 24 HOUR POINT.
KOSpecial weather statement, May 1, 11:35 PM EST, 30 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-020500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1235 AM EDT THU MAY 2 2002
...TORNADO WATCH FOR EASTERN KENTUCKY IS CANCELED...
THE THUNDERSTORMS WHICH PROMPTED SEVERAL WARNINGS IN EASTERN
KENTUCKY TONIGHT HAVE MOVED INTO WEST VIRGINIA AND VIRGINIA.
THEREFORE...THE TORNADO WATCH THAT WAS IN EFFECT FOR MOST
OF EASTERN KENTUCKY UNTIL 1 AM IS CANCELED.
THE FOLLOWING COUNTIES IN EASTERN KENTUCKY ARE CLEARED FROM THE
TORNADO WATCH...
BATH...ELLIOTT...FLEMING...JOHNSON...MARTIN...MENIFEE...MONTGOMERY...
MORGAN...ROWAN...BREATHITT...ESTILL...FLOYD...JACKSON...KNOTT...
LEE...MAGOFFIN...OWSLEY...PIKE...POWELL...ROCKCASTLE...WOLFE...
BELL...CLAY...HARLAN...KNOX...LAUREL...LESLIE...LETCHER...MCCREARY...
PERRY...PULASKI...WAYNE...WHITLEY.
HEINLEIN
Flood, Montgomery
- When
- May 2, 12:05 AM EST to 1:30 AM EST
- Where
- Montgomery County, 1 mi E of Lucky Stop
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.034, -83.913 (the zone’s center; the record gives no point)
Nuisance flooding was reported along US highway 460.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in West Virginia, May 2 to 4, 20022 deaths · $90 million · 1.5 in hail · 8 events
- Flash Flood and Hail in Virginia, May 2 to 3, 20022 deaths · $25 million · 1 in hail · 4 events
- Rip Currents in Florida, May 2 to 3, 20022 deaths · 2 events
- Flooding in Kentucky, May 2 to 4, 20021 death · $6.3 million · 4 events
- Flash Flooding and Hail in Virginia, May 2, 20021 injured · $1.1 million · 3 in hail · 78 events
- Tornado in Maryland, May 2, 2002$330,000 · F2 · 1 event
- Flood in Pennsylvania, May 2, 20021 death · 1 event
- Hail in Illinois, May 2, 2002$3.1 million · 2 in hail · 3 events
- Flash Flooding in West Virginia, May 2, 2002$1.0 million · 6 events
- Tornadoes and Hail in Virginia, May 2, 20021 injured · $124,000 · F0 · 40 events
- Flooding and Hail in Georgia, May 2 to 3, 2002$22,000 · 1.75 in hail · 40 events
- Hail and Damaging Winds in Virginia, May 2, 2002$107,000 · 2.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5297100.